Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 146, NWS Memphis, TN

May 20, 2025Alcorn County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this tornado warning at May 20, 2025, 3:55 PM CDT for Alcorn County, Prentiss County, Tishomingo County, Mississippi. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 3:55 PM CDT (20:55 UTC)
Expired
May 20, 2025, 4:27 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Alcorn County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:14 PM CDTTSTM WND DMG1 Sw Midway, MStree on shed on CR 148 between hwy 125 and Holcut.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WFUS54 KMEG 202055
TORMEG
MSC003-117-141-202145-
/O.NEW.KMEG.TO.W.0146.250520T2055Z-250520T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
355 PM CDT Tue May 20 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Central Tishomingo County in northeastern Mississippi...
  Northeastern Prentiss County in northeastern Mississippi...
  Southeastern Alcorn County in northeastern Mississippi...

* Until 445 PM CDT.

* At 355 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Thrashers, or near Booneville, moving east at 50
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tishomingo, Iuka, Oldham, Paden, Blythe Crossing, Rienzi,
  Booneville, Thrashers, Gaston, Carter Branch, Burton, Hazard
  Switch, Mingo, Holcut, Midway, Holts Spur, Petertown, Altitude,
  Leedy, and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3471 8812 3462 8814 3456 8857 3475 8862
      3487 8810
TIME...MOT...LOC 2055Z 256DEG 44KT 3466 8849 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

CMA
2 follow-up statements
761 
WWUS54 KMEG 202111
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
411 PM CDT Tue May 20 2025

MSC003-117-202120-
/O.CAN.KMEG.TO.W.0146.000000T0000Z-250520T2145Z/
Prentiss MS-Alcorn MS-
411 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR NORTHEASTERN PRENTISS AND SOUTHEASTERN
ALCORN COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Mississippi.

&&

LAT...LON 3469 8812 3463 8814 3463 8817 3460 8833
      3474 8833 3474 8835 3475 8835 3476 8837
      3481 8837 3487 8810
TIME...MOT...LOC 2110Z 254DEG 44KT 3473 8827 

$$

MSC141-202145-
/O.CON.KMEG.TO.W.0146.000000T0000Z-250520T2145Z/
Tishomingo MS-
411 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR CENTRAL
TISHOMINGO COUNTY...

At 410 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Midway, or near Iuka, moving east at 50 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tishomingo, Iuka, Oldham, Paden, Blythe Crossing, Carter Branch,
Hazard Switch, Mingo, Holcut, Midway, Holts Spur, Petertown, Leedy,
and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3469 8812 3463 8814 3463 8817 3460 8833
      3474 8833 3474 8835 3475 8835 3476 8837
      3481 8837 3487 8810
TIME...MOT...LOC 2110Z 254DEG 44KT 3473 8827 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

CMA
871 
WWUS54 KMEG 202127 RRA
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
427 PM CDT Tue May 20 2025

MSC141-202137-
/O.CAN.KMEG.TO.W.0146.000000T0000Z-250520T2145Z/
Tishomingo MS-
427 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR CENTRAL TISHOMINGO COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Mississippi.

&&

LAT...LON 3469 8812 3463 8814 3463 8817 3460 8833
      3474 8833 3474 8835 3475 8835 3476 8837
      3481 8837 3487 8810
TIME...MOT...LOC 2126Z 256DEG 44KT 3478 8802 

$$

CMA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 2:22 PM CDT, 1 hour 33 minutes earlier. Its key messages:

  • Updated at 205 PM CDT Tue May 20 2025
  • A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats.
  • Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region.
  • Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 2:22 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
222 PM CDT Tue May 20 2025

...New MESOSCALE UPDATE, DISCUSSION...

.KEY MESSAGES...
Updated at 205 PM CDT Tue May 20 2025

- A Tornado Watch is in effect until 8PM for all of the Mid-South.
  Large hail, damaging winds, and a strong tornado or two are the
  main threats.

- Cooler and less humid conditions will follow for Wednesday
  through Friday behind a cold front. A low chance of showers will
  occur late Wednesday as another cold front moves across the
  region.

- Better Chances for thunderstorms will return to the Mid-South
  this weekend as an upper level disturbance moves through.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 205 PM CDT Tue May 20 2025

The airmass has recovered well over the past 3 hours as skies
cleared quickly behind this morning's storms. Hi-res model
guidance has handled the overall radar trends well from this
morning and shows scattered to numerous thunderstorms this
afternoon and evening.

A SW to NE gradient of MLCAPE is currently stretched over the
area. Current values range from 2500 J/kg over SE AR and NW MS to
1500 J/kg near TN/KY border. Deep layer shear remains plentiful
with 50 to 65 knots across the entire area. The current upscale
growth limiting factors are low level shear (<150 effective SRH)
and mid level lapse rates (around 6 C/km). As a 70 knot mid level
jet rounds the base of the main trough, better lapse rates and low
level shear will increase over the next couple of hours over much
of the area. The most favorable location of overlapping shear and
instability will reside along and south of I-40 through this
evening.

The most robust storms are currently moving across south central
Arkansas and will likely move into SW portions of the Mid-South
over hour or so. Storm motion is currently SW to NE, but expected
to become more westerly by late afternoon as the mid level jet
overspreads the area. This will not only accelerate storm motion,
but will most likely shift storm mode from discrete supercellular
to more linear with bowing line segments. All hazards are anticipated
within this regime including damaging winds, large hail, and a
few strong tornadoes (EF-2+).

The threat of severe weather will end just after sunset as the
main shortwave swings through the region. A cold front will
quickly swing in behind the storms and begin to advect in drier
and cooler air through tomorrow morning.

The models continue to hit on a few showers Wednesday night into
early Thursday morning as a shortwave and associated cold front
moves across the area. Much drier air will move in for Thursday
and Friday, with highs in the 70s and lows in the upper 40s and
lower 50s.

Unsettled weather will begin as early as Friday night and continue
through early next week as several upper level disturbances rotate
through the region.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Tue May 20 2025

Main concern this TAF issuance remains convection moving across
the airspace this afternoon into evening. CAMs continue to
struggle with intensity and exact timing of thunderstorms,
though, went ahead and upgraded PROB30s to TEMPOs given the
environment. VFR conditions are expected to prevail, though, a
few brief drops to MVFR can't be ruled out. Behind the boundary
bringing the aforementioned convection, skies will clear pretty
rapidly. Southwest winds will remain gusty, up to 25 kts, through
around sunset when winds begin shifting west/northwest.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...AEH

In the hours before

Local storm report, May 20, 2:36 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
236 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             5 NE Oxford             34.41N 89.47W
05/20/2025  M1.00 Inch       Lafayette          MS   Trained Spotter

            quarter sized hail 5mi ne of oxford on hwy
            30.

&&
Local storm report, May 20, 3:03 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
303 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Tstm Wnd Dmg     4 SSE Bargerton         35.68N 88.46W
05/20/2025                   Henderson          TN   911 Call Center

            Trees down on Sand Ridge Bargerton Rd.

&&
Local storm report, May 20, 3:07 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Tstm Wnd Dmg     3 NNW Oxford            34.40N 89.55W
05/20/2025                   Lafayette          MS   Emergency Mngr

            tree through a house on Britton Drive. time
            is radar estimated.

&&
Local storm report, May 20, 3:40 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
340 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             5 SE Osceola            35.65N 89.94W
05/20/2025  M1.25 Inch       Mississippi        AR   Public

            half dollar sized hail at Big River Steel.

&&
Local storm report, May 20, 3:47 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
347 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Dmg     5 W Bemis               35.60N 88.92W
05/20/2025                   Madison            TN   Amateur Radio

            Roof damage noted to the TBI/TN hwy patrol
            building and additional damage noted at the
            Kirklands warehouse just west of MKL off
            Smith Lane. Time is radar estimated.
            Possible tornado.

&&
Local storm report, May 20, 3:54 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Memphis TN
354 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Dmg     Martin                  36.34N 88.86W
05/20/2025                   Weakley            TN   Fire Dept/Rescue

            tree down on a house on Lee Street in
            Martin. time is radar estimated.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:22 AM CDTAreal Flood AdvisoryMEGDeSoto3 hr
May 20, 8:13 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall47 min
May 20, 8:29 AM CDTTornado WarningMEGBenton46 min
May 20, 9:54 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo39 min
May 20, 11:40 AM CDTSpecial Weather StatementMEGTishomingo20 min
May 20, 1:39 PM CDTSpecial Weather StatementMEGPanola36 min
May 20, 2:05 PM CDTSpecial Weather StatementMEGLafayette25 min
May 20, 2:20 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Union40 min
May 20, 2:54 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah, Union18 min
May 20, 3:16 PM CDTSevere Thunderstorm WarningMEGCoahoma44 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica46 min
May 20, 3:49 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo41 min
May 20, 4:26 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica49 min
May 20, 5:20 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola40 min
May 20, 5:34 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha41 min
May 20, 5:41 PM CDTSevere Thunderstorm WarningMEGLafayette19 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union53 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGTallahatchie36 min
May 20, 6:02 PM CDTTornado WarningMEGLafayette, Pontotoc, Union20 min
May 20, 6:10 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha50 min
May 20, 6:27 PM CDTTornado WarningMEGCalhoun, Lafayette, Pontotoc18 min

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.